Thunderstorm Wind, Van Wert
- When
- March 31, 7:22 PM EST to 7:23 PM EST
- Where
- Van Wert County, Convoy
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.917, -84.700
7 thunderstorm wind, 2 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 31, 3:40 PM EST, 3 hours 42 minutes earlier.
XUS63 KIWX 312010
AFDIWX
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
340 PM EST FRI MAR 31 2006
.SHORT TERM...
HAVE UPGRADED WIND ADVISORY TO A WIND WARNING. ISOLATED DAMAGING
WINDS REPORTED IN CHICAGO THIS AFTERNOON...AND WIND GUSTS OVER 60
MPH REPORTED AT GARY AND MICHIGAN CITY. THESE STRONG WINDS SHOULD
TRANSLATE EAST AS THE COLD FRONT MOVES INTO THE AREA. SEVERE STORMS
POSSIBLE AHEAD OF SHARP BACK EDGE OF MOISTURE GRADIENT. LAPS CAPE
AND NAM MODEL CAPE MAXES 1000 TO 1200 J/KG...SO MARGINAL
INSTABILITY...BUT DYNAMICS STRONG WITH SUPERCELLS EXPECTED. FRONT
SHOULD PUSH ACROSS THE AREA RAPIDLY...BRINGING AN END TO THE SEVERE
THREAT BEFORE MIDNIGHT. FOR LATE TONIGHT AND SATURDAY...MUCH COOLER
WITH SHOWERS ENDING.
&&
.LONG TERM...
SATURDAY THROUGH FRIDAY. MAIN FOCUS/TIME DEDICATED TO SHORT TERM.
FEW CHANGES TO EXTENDED. NAM/GFS CONSISTENT WITH STRONG FROPA LATE
SUNDAY NIGHT WITH DECENT 1000-850MB MOISTURE POOLED AHEAD AND OVER
100M/12HR MID LEVEL HEIGHT FALLS. ALL POINTING TO GOOD SHRA/TSRA
SIGNALS AND HAVE UPPED POPS TO LIKELY SUNDAY NIGHT. THOUGH TIMING
STILL AN ISSUE STILL TOO EARLY TO TIME ANY HIR POPS WEST LATE SUNDAY
AFTERNOON OR KEEP LIKELY POPS INTO MONDAY FAR EAST. NEXT SYSTEM
CURRENTLY NEAR 140W DROPS INTO SW STATES EARLY TUESDAY AND BECOMES
CUTOFF. STRONG RIDGING EAST OF MS VALLEY SUPPORTED BY GFS/GEM/ECMWF
WILL LIKELY SLOW AND SHUNT IT TO OUR NORTHWEST NEAR END OF FORECAST
PERIOD. WILL HAVE SOME LOW CHANCE TSRA POPS DY7 THOUGH TREND LOWER
THAN HPC/MEX WITH UNCERTAINTY OF THE SYSTEMS EWD PROGRESS.
&&
.AVIATION...
STILL SOME LINGERING MVFR CIGS VCNTY FWA...BUT WITH DRY SLOT
APPROACHING RAPIDLY...EXPECT SBN/FWA TO BECOME OR STAY VFR UNTIL
AFTER FROPA. STILL A CHANCE FOR THUNDER AT FWA AHEAD OF FRONT/DRY
SLOT...SO INCLUDED VCTS AT FWA. OTHERWISE...DEW POINTS REALLY
DROPPING OFF OVER NE IL WHERE IKK DOWN TO 45. SOME MVFR CIGS
EXPECTED BY MORNING BEHIND FRONT.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HIGH WIND WARNING UNTIL 8 PM EST /7 PM CST/ THIS EVENING FOR
INZ003-INZ004-INZ005-INZ012-INZ013-INZ014-INZ015-INZ016-
INZ020-INZ022.
TORNADO WATCH ALL COUNTIES UNTIL 10 PM EST /9 PM CST THIS
EVENING
MI...HIGH WIND WARNING UNTIL 8 PM EST THIS EVENING FOR MIZ077-MIZ078-
MIZ079.
TORNADO WATCH ALL COUNTIES UNTIL 10 PM EST /9 PM CST THIS
EVENING
OH...TORNADO WATCH ALL COUNTIES UNTIL 10 PM EST THIS EVENING
LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 12 PM EST
SATURDAY FOR LMZ043-LMZ046.
GALE WARNING UNTIL 8 PM EST THIS EVENING FOR LMZ043-LMZ046.
&&
SHORT TERM...SKIPPER
LONG TERM....PBM
AVIATION...SKIPPERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SYRACUSE IN 517 AM EST FRI MAR 31 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-011030- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB- STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN- WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD- JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS- FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- 417 AM CST FRI MAR 31 2006 /517 AM EST FRI MAR 31 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...SOUTHWEST MICHIGAN AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY OVER NORTHEAST INDIANA...SOUTHERN LOWER MICHIGAN AND NORTHWEST OHIO. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. A WIND ADVISORY IS ALSO IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING ACROSS NORTHWEST INDIANA AND EXTREME SOUTHWEST LOWER MICHIGAN. WIND GUSTS UP TO 45 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SUNDAY AFTERNOON THROUGH MONDAY. THERE IS A CHANCE THAT SOME THUNDERSTORMS WITH THIS SYSTEM COULD BE SEVERE. HOWEVER...IT REMAINS TOO EARLY TO DETERMINE THE EXACT DETAILS. STAY TUNED TO LATER OUTLOOKS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-011030- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 517 AM EST FRI MAR 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT THROUGH THIS EVENING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT OVERNIGHT. THERE IS ALSO A CHANCE FOR THUNDERSTORMS TODAY. WAVES OF 3 TO 5 FEET AND GALES TO 35 KNOTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH SATURDAY MORNING. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON THROUGH MONDAY. IT IS LIKELY THAT A SMALL CRAFT ADVISORY WILL BE NEEDED FOR SUNDAY THROUGH TUESDAY...THEN AGAIN BY THURSDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
553 PM EST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 8 SW PERU 40.67N 86.18W
03/31/2006 E1.00 INCH CASS IN TRAINED SPOTTER
&&
TCLICKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
623 PM EST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 N LA FONTAINE 40.69N 85.72W
03/31/2006 E0.75 INCH WABASH IN TRAINED SPOTTER
&&
TCLICKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
631 PM EST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 N LA FONTAINE 40.75N 85.72W
03/31/2006 E1.50 INCH WABASH IN TRAINED SPOTTER
&&
TCLICKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
634 PM EST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL MOUNT ETNA 40.74N 85.56W
03/31/2006 E0.88 INCH HUNTINGTON IN FIRE DEPT/RESCUE
&&
TCLICKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
637 PM EST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL SWAYZEE 40.51N 85.82W
03/31/2006 E0.75 INCH GRANT IN TRAINED SPOTTER
&&
TCLICKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
650 PM EST FRI MAR 31 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 3.5 S MARION 40.50N 85.67W
03/31/2006 E0.75 INCH GRANT IN TRAINED SPOTTERThe national radar mosaic for the moment the first event began.
7 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Utility poles were blown down near the intersection of county roads 192 and 49. A chimney was blown down near the intersection of county roads 53 and 220.
A semi was blown over while in motion on US 33 near Wilshire. No injuries were reported.
4 large pine trees were uprooted as well as part of a barn roof being pulled off. An empty silo was also rolled into a field in the area.
A parked semi trailer was blown over. Siding was ripped off the side of a house as well as large limbs being broken off a tree on the property.
Strong winds, estimated around 70 mph, lifted the corner of a metal factory in Ohio City, sucked out some insulation and set the corner back down. No injuries were reported.
The tornado was likely produced as the result of a line of thunderstorms overtaking an isolated supercell thunderstorm ahead of the line. The circulation which produced the tornado intensified shortly after the merger of the line and isolated supercell. The tornado developed near the intersection of Burris Road and Walnut Grove Church Road about 1 mile south of Ohio City. The tornado tracked to the east-northeast for roughly 2 miles before dissipating near Greenville Rd about 2 miles east of Ohio City. Damage along the first half of the tornado track was consistent with F2 intensity, with winds estimated at 140-150 mph and an initial path width of about 300 yards. In this area, 3 barns were completely destroyed, with another 5 sustaining damage. A garage was destroyed, and several houses received damage including roof, siding, and windows. Several grain bins were also damaged, along with other miscellaneous vehicle and property damage, including several tractors, a combine and other farm implements. Damage along the second half of the tornado track was consistent with F1 intensity, with the path width narrowing to about 25 yards. Several buildings sustained roof, siding, and window damage, with several instances of trailer and vehicle damage.
Damaging winds continued east after the dissipation of the tornado east of Ohio City, causing damage to several barns on Mendon Rd. A older vacant barn on Ries Rd was destroyed by the high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2006Every state in 2006This day in weather historyThe tornado archive for Ohio, 2006Warnings in Ohio, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495237, 5495238, 5495241, 5495239, 5495240, 5495242, 5495243, 5495236, 5495245, 5495244.